translation agency

NLM AIDSLINE
Variation in incidence of indinavir-associated nephrolithiasis among HIV-positive patients.
Brodie SB; Keller MJ; Ewenstein BM; Sax PE; Division of Infectious
September 30, 1999
AIDS. 1998 Dec 24;12(18):2433-7. Unique Identifier : AIDSLINE

BACKGROUND: Nephrolithiasis may be an important consequence of indinavir therapy; however little has been published on the variation in incidence between different populations of patients or the possible mechanisms of calculus formation. OBJECTIVE: To examine variation in the incidence of indinavir-associated nephrolithiasis (IAN) in HIV-positive patients in relation to hemophilia and hepatitis C virus (HCV) infection. METHODS: Clinical data were abstracted retrospectively from the medical records of all adult patients treated with indinavir from September 1995 to September 1997. Occurrence of first IAN, defined as flank pain and hematuria after initiation of therapy, was analyzed in relation to hemophilia status and HCV infection. RESULTS: There were 17 episodes of IAN (22%) among 79 patients treated with indinavir. Of 10 patients with hemophilia, 50% developed IAN as compared with 17% of patients without hemophilia (P = 0.03). Median days to first IAN was 22 (range 7-110 days) for hemophiliacs and 156 (range 5-611 days) for those without hemophilia. Data for HCV status were available for 74 out of 79 patients: 10 out of 27 (37%) patients with HCV developed IAN compared with six out of 42 (14%) without HCV (P = 0.02). CONCLUSION: Overall incidence of IAN was higher than that previously reported and was significantly greater in hemophiliacs than in non-hemophiliacs. HCV may be a contributing factor.

JOURNAL ARTICLE Adult Anti-HIV Agents/*ADVERSE EFFECTS Female Hemophilia A/COMPLICATIONS Hepatitis C/COMPLICATIONS Human HIV Infections/COMPLICATIONS/*DRUG THERAPY HIV Protease Inhibitors/*ADVERSE EFFECTS Incidence Indinavir/*ADVERSE EFFECTS Kidney Calculi/*CHEMICALLY INDUCED/EPIDEMIOLOGY Male Risk Factors

www.aegis.org